Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 230, NWS Little Rock, AR

July 12, 2002Cleveland County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Jul 12, 2002, 7:22 PM CDT for Cleveland County, Arkansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 2002, 7:22 PM CDT (00:22 UTC)
Expired
Jul 12, 2002, 8:00 PM CDT
In force
38 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Cleveland County, AR

The radar

The Little Rock radar (KLZK), 105 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:35 PM CDTThunderstorm Wind 50 ERison, ARSeveral large trees were knocked down.
Jul 12, 7:40 PM CDTHail 0.75Rison, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:00 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 12, 3:00 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT FRI JUL 12 2002

THE UPPER LEVEL LOW WILL CONTINUE TO DEVELOP AND MOVE TOWARDS
ARKANSAS TONIGHT...THEN CONTINUE IN THE VICINITY THROUGH MONDAY. AN
AREA OF HIGHER MEAN RELATIVE HUMIDITY AHEAD OF THIS APPROACHING LOW
WILL BRING ABOUT SCATTERED TO NUMEROUS THUNDERSTORMS TO MOST OF
ARKANSAS TONIGHT THROUGH MONDAY. RAINFALL WILL AVERAGE HALF AN
INCH...WITH ISOLATED HIGHER AMOUNTS. TEMPERATURES WILL CONTINUE AT
OR SLIGHTLY ABOVE NORMAL FOR THE MOST PART...BUT WILL FALL BELOW
NORMAL IN THE AREAS OF INCREASED CLOUDS AND RAIN. SOME AREA WILL
CONTINUE FREE OF RAIN.

FCSTID = 38
HRO   67  83  66  84 /  40  50  20  30
LIT   72  88  70  88 /  40  50  20  30
HOT   71  87  69  88 /  40  50  20  30
PBF   74  88  70  88 /  30  50  20  30

.LZK...
AR...NONE.

In the hours before

Local storm report, Jul 12, 1:36 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
136 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    2 S BERGMAN               AR   .75 INCH HAIL
07/12/02   BOONE                          REPORTED BY STORM SPOTTER.

57/218
Special weather statement, Jul 12, 3:37 PM CDT, 3 hours 45 minutes before
ARZ003>007-012>016-021>025-030>033-037>045-052>054-130000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
337 PM CDT FRI JUL 12 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT OVER MUCH OF NORTHERN
AND CENTRAL ARKANSAS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHERN AND
CENTRAL ARKANSAS THIS AFTERNOON AND TONIGHT. THE RISK AREA
GENERALLY ALONG AND WEST OF A LINE FROM SALEM...TO AUGUSTA...TO
LITTLE ROCK...TO NASHVILLE.

A COLD FRONT OVER SOUTHWESTERN MISSOURI AND NORTHEAST OKLAHOMA WILL
CONTINUE TO MOVE SOUTHEAST INTO ARKANSAS TONIGHT. DAYTIME HEATING AND
ABUNDANT LOW AND MID LEVEL MOISTURE WILL ALLOW FOR SHOWERS AND
THUNDERSTORMS TO CONTINUE TO DEVELOP ALONG AND OUT AHEAD OF THE COLD
FRONT OVER NORTHWEST AND WESTERN ARKANSAS.

THE PRIMARY THREAT WITH THE THUNDERSTORMS WILL BE HAIL UP TO 2 INCHES
IN DIAMETER...AND DAMAGING WIND GUSTS TO 70 MPH.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND HAM RADIO
OPERATORS WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TV
STATIONS FOR UPDATES ON THIS DEVELOPING WEATHER SITUATION.

57
Local storm report, Jul 12, 4:26 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
426 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    5 W RUSSELLVILLE          AR   .75 INCH HAIL
07/12/02   YELL                           REPORTED BY PUBLIC

22
Local storm report, Jul 12, 5:07 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
507 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    6 SW PYATT                AR   .75 INCH HAIL
07/12/02   BOONE                          REPORTED BY PUBLIC

22
Local storm report, Jul 12, 7:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
703 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    MALVERN                   AR   WIND DAMAGE
07/12/02   HOT SPRING                     SEVERAL LARGE TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

22

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.